October 6, 2015
font size

Definition of Hypercoagulability, estrogen-associated

Hypercoagulability, estrogen-associated: Hypercoagulability (a supranormal tendency for blood to clot) occurs as an occasional but serious side effect of estrogen therapy.

The blood clots in this situation are dose-related, that is, they occur more frequently with higher doses of estrogen.

Estrogen therapy preparations (all of which carry this risk) include:

  • esterified estrogens
  • esterified estrogens and methyltestosterone
  • estradiol
  • estrogens (conjugated) and medroxyprogesterone
  • estrogens conjugated

The brand names of the estrogen therapy preparations carrying this risk include:

  • CLIMARA (estradiol)
  • ESTRACE (estradiol)
  • ESTRADERM (estradiol)
  • ESTRATAB (esterified estrogens)
  • ESTRATEST (esterified estrogens and methyltestosterone)
  • MENEST (esterified estrogens)
  • OGEN (estropipate)
  • PREMARIN (estrogens conjugated)
  • PREMPHASE (estrogens conjugated and medroxyprogesterone)
  • PREMPRO (estrogens conjugated and medroxyprogesterone)

Cigarette smokers on estrogen therapy are at a higher risk than non-smokers for blood clots. Therefore, patients requiring estrogen therapy are strongly encouraged to quit smoking.

Source: MedTerms™ Medical Dictionary
Last Editorial Review: 6/14/2012

Drug Medical Dictionary of Terms by Letter

Top RxList Drug News


Get tips on handling your hypertension.

Use Pill Finder Find it Now See Interactions

Pill Identifier on RxList

  • quick, easy,
    pill identification

Find a Local Pharmacy

  • including 24 hour, pharmacies

Interaction Checker

  • Check potential drug interactions
Search the Medical Dictionary for Health Definitions & Medical Abbreviations